Selective Serotonin Reuptake Inhibitors and Risk of Upper GI Bleeding: Confusion or Confounding?
- Additional Document Info
- View All
BACKGROUND: Selective serotonin reuptake inhibitors (SSRIs) represent a relatively new class of antidepressants. Several studies have reported bleeding disorders associated with the use of SSRIs, which are considered the result of a decrease in platelet serotonin leading to a defect in platelet aggregation. To what extent the use of SSRIs increases the risk of gastrointestinal bleeding is unclear. METHODS: A comprehensive literature search for studies addressing SSRI use and upper gastrointestinal tract bleeding (UGIB) was conducted using Medline, EMBASE, and Cochrane databases with a recursive manual reference search up to May 2005. Any observational and interventional studies were systematically reviewed, and critical appraisal was conducted on available studies. RESULTS: Published clinical evidence on the relationship between SSRI use and gastrointestinal bleeding is limited to observational studies without any clinical trials. Three cohort studies and one case-control study met inclusion criteria. These studies combined different affinity SSRIs in the class and had differing control groups with conflicting conclusions. Both a cohort study and a case-control study investigating the concurrent use of nonsteroidal anti-inflammatory drugs (NSAIDs) or low-dose aspirin found that combined use with an SSRI increased the risk of UGIB. CONCLUSIONS: Only a few epidemiology studies have investigated the association between SSRIs and UGIB. They provide weak evidence to support the hypothesis of a link between SSRIs and UGIB at a population level. Available evidence shows that concurrent use of NSAIDs or aspirin with SSRIs greatly increases the risk of UGIB. The preventive strategy should be considered in those SSRI users at high risk, especially the elderly or those with a history of UGIB and taking nonselective NSAIDs or aspirin.
has subject area